A new danger is presenting itself to our pets and it’s one that is not very obvious. Xylitol, a sugar alcohol found in many products, can be extremely toxic to our pets such as dogs and ferrets. It is a natural product, so it can be found in items that are listed as natural or organic, and may even be listed as a natural sweetener.
Xylitol is not toxic to humans, but can cause severe and even fatal issues in our dogs. In quantities as low as 0.1 gram per kilogram of body weight (which is about 0.01 oz per pound), it can cause hypoglycemia, or low blood sugar. This means that a 10 lb dog could eat as little as one mint or one piece of gum and show symptoms of hypoglycemia. Symptoms of this include staggering or “drunk” walking, drooling, appearing disoriented, weakness, collapsing, seizures, or even death.
At doses of 0.5 gram per kilogram of body weight (roughly equal to 0.04 oz per pound), a more serious issue occurs-liver damage, which can lead to liver failure and death. Signs of liver damage can include changes in appetite, vomiting, jaundice or yellowing of the skin, eyes, and gums.
Because it is non toxic to humans, it is often used in various diet foods, dental products, and sugar free foods. It is sold as a sugar substitute and can be used in baking. It is cropping up in multiple spots, including gums, mints, some over the counter medications and nasal sprays, some prescription medications, and even in candies, puddings, ice creams, jams, drinks, and the one we are most concerned with, peanut and nut butters.
The concern with peanut butter is that many people use this as a treat, to stuff a toy, or to give medications. Peanut butter that is not sweetened with xylitol is safe for pets in small amounts, though it is high in fats and may not be indicated with some medical conditions. However, if an owner accidentally uses a peanut butter sweetened with xylitol, this treat could prove deadly.
If you use peanut butter for your pet, please read the ingredients carefully. The words xylitol, sugar alcohol, or natural sweeteners are all red flags and should be avoided.
Signs of low blood sugar generally appear 1-2 hours after ingestion, but can be delayed up to 12 hours. If the exposure is recent, vomiting may be induced to help remove the toxin, but the pet should be assessed prior to this to make sure it is safe to induce vomiting. Blood sugars will be checked and IV fluids with sugar added may be necessary. Hospitalization can be required for a few days in some cases, until the pet is able to regulate their blood sugar on their own again.
If the dose was high enough to cause liver damage, IV fluids with sugar may be recommended preemptively. Liver enzymes should be monitored via blood work for a few days after exposure. Blood clotting parameters should also be monitored as well, as the liver is responsible for making these, and spontaneous bleeding is a concern. Medications, hospitalization, and even blood transfusions may be recommended or required.
The sooner the pet is brought in, the more we can do to try to prevent permanent damage. Again, if you think your pet has been exposed, please call us or an emergency clinic immediately. Lastly, try to prevent exposure by reading ingredient lists carefully, keeping human candies, gums, mints, and medications out of your pet’s reach.